Nebraska, 2012

Wildfire in Nebraska, October 18, 2012

October 18, 2012 · NWS LBF · 2 events in 2 counties and zones

A wildfire fanned by high winds caused a fire to quickly spread southeast, crossing Interstate 80 and then burning for an additional 12 miles southeast into northeast Perkins County. 5 miles wide.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$1.1 million
Crop damage
$150,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A wildfire fanned by high winds caused a fire to quickly spread southeast, crossing Interstate 80 and then burning for an additional 12 miles southeast into northeast Perkins County. The wildfire reached up to 1.5 miles wide. The wildfire destroyed two occupied homes, one abandoned home and various outbuildings were destroyed as well. in addition to building structures the wildfire destroyed several pieces of farm implements, while several power poles and culverts were damaged. The area burned was estimated at 10,000 acres of farm flat and rolling hills. Three firemen developed eye problems with one treated for an unknown illness. The wildfire led to evacuation orders for those in the path of the wildfire from east of Paxton to the south edge of the Keith-Perkins County Line in the southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 18, 1:34 PM MST, 36 minutes earlier.

Area forecast discussion, Oct 18, 1:34 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT THU OCT 18 2012

.SYNOPSIS...
H5 CLOSED LOW OVER WISCONSIN THIS AFTERNOON WITH CLOUD SHIELD AND
WINDS EXTENDING BACK INTO THE NORTHERN PLAINS. CLEA SKIES OVER THE
WESTERN CONUS UNDER THE UPPER RIDGE.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN THE NEAR TERM. SPRINKLES CONTINUE OVER
NORTH CENTRAL NEBRASKA. DID I MENTION THAT THE VERY TIGHT GRADIENT
WILL CONTINUE WITH STRONG WINDS CONTINUING THIS EVENING. PRESSURE
FALLS VERY STRONG. WILL CONTINUE PRESENT HIGH WIND WARNING AND THE
RED FLAG WARNING THROUGH THIS EVENING. GRADIENT WILL LOOSEN
OVERNIGHT WITH STRONGEST WINDS OVER NORTH CENTRAL NEBRASKA ON
FRIDAY. FIRE WEATHER CONCERNS WILL CONTINUE FRIDAY AND SATURDAY.
SEE FIRE WEATHER DISCUSSION AND FIRE WEATHER PLANNING FORECAST
DISCUSSION. TEMPERATURES SOME 10 DEGREES WARMER FRIDAY AS RIDGE
MOVES EAST AND THEN AGAIN ON SATURDAY WITH 850MB TEMPERATURES
INCREASING TO AROUND 21C SUNDAY MORNING BEFORE THE NEXT COOL FRONT
MOVES THROUGH DRY. TEMPERATURES FALL BACK INTO THE 60S AND 70S
SUNDAY AND THE 60S MONDAY AS TROUGH APPROACHES FROM THE WEST. HAVE
RETAINED SCHC RW WEDNESDAY AND THURSDAY AS UPPER TROUGH MOVES EAST
INTO THE FORECAST AREA.

&&

.AVIATION...

VERY STRONG NORTHWEST WINDS TO IMPACT ALL AREA TERMINALS TODAY.

WITH SATELLITE INDICATING THE STORM CENTER CURRENTLY IN SOUTHWESTERN
MINNESOTA BUILDING BACK TO THE SOUTHWEST...VERY STRONG WINDS GUSTING
TO AROUND 55KT CURRENTLY OBSERVED AT KVTN AND 50KTS AT KLBF. SOME
DECREASE IS EXPECTED LATE AFTERNOON TO EARLY EVENING TO
25-35G35-45KT FROM 310-330 WITH FURTHER DECREASE TO 15-25G20-30KT BY
03Z.  BLOWING DUST HAS BEEN REPORTED AT ALL AREA TERMINALS...WITH
REDUCTIONS IN VISIBILITY TO 2SM OR LESS...WILL INCLUDE A
TEMPO TO MENTION 2SM THROUGH 22Z TODAY...BUT IT WILL BE ENTIRELY
POSSIBLE FOR SPORADIC 1/4 SM OR LESS VISIBILITY..ESPECIALLY ACROSS
SOUTHWEST NEBRASKA /IML...OGA...AND KLBF/.

&&

.FIRE WEATHER...
A STRONG LOW PRESSURE SYSTEM OVER CENTRAL MINNESOTA WILL WORK IN
CONJUNCTION WITH HIGH PRESSURE OVER THE ROCKIES TO CREATE STRONG AND
EXTREMELY GUSTY NORTHWEST WINDS THROUGH THIS EVENING. WIND GUSTS TO
AS HIGH AS 70 MPH HAVE BEEN REPORTED THIS AFTERNOON...THESE EXTREME
GUSTS WILL CONTINUE THROUGH LATE EVENING. UNFORTUNATELY A DRY
CONTINENTAL AIRMASS HAS SETTLED INTO THE REGION...WHICH ALLOWS
FOR LOW SURFACE DEW POINTS RANGING FROM NEAR 10 IN ZONE 204 TO THE
MID AND UPPER 30S ACROSS NORTHEASTERN ZONES...MINIMUM RELATIVE
HUMIDITY OF 25 PERCENT OR LESS WILL BE EXPECTED OVER A LARGE PORTION
OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH MID EVENING...AS THE
SUN SETS...MINIMUM RH WILL INCREASE.

CURRENT RED FLAG WARNING TO INCLUDE ALL WESTERN AND NORTH CENTRAL
NEBRASKA FIRE ZONES THROUGH 03Z FRIDAY /10PM CDT THURSDAY/.

LOOKING AHEAD TO THE OVERNIGHT AND TOMORROW...THE LOW PRESSURE
SYSTEM WILL SLOWLY WORK EAST OVERNIGHT...WITH THE SURFACE PRESSURE
GRADIENT RELAXING SIGNIFICANTLY.  WIND SPEEDS WILL BEGIN TO SUBSIDE
WITH THE SETTING SUN...BUT GUSTS AT OR ABOVE 40 MPH WILL BE POSSIBLE
THROUGH MIDNIGHT.  TOMORROW...WIND SPEEDS OF 20 MPH WILL BE
EXPECTED.

BOTTOM LINE...WITH WIND GUSTS OF 60 MPH OR GREATER...THE FIRE SPREAD
POTENTIAL WILL BE SIMILAR TO THAT SEEN DURING THE STAPLETON FIRE OF
2011...OR MORE RECENTLY THE REGION 24 COMPLEX THIS PAST
SUMMER...MEANING THAT FIRES WILL BE DIFFICULT IF NOT IMPOSSIBLE TO
CONTROL UNTIL WIND SPEEDS SUBSIDE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING
UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NEZ004>010-022>029-035>038-056>059-069>071-094.

RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NEZ204-206-208>210-219.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...JACOBS
Hazardous weather outlook, Oct 18, 1:53 PM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT THU OCT 18 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-192100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
353 PM CDT THU OCT 18 2012 /253 PM MDT THU OCT 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

VERY STRONG NORTHWEST WINDS WILL IMPACT THE ENTIRE OUTLOOK AREA
INTO THIS EVENING...WITH SUSTAINED WINDS OF 30 TO 40 MPH AND
GUSTS TO 55 MPH...AND POSSIBLY REACHING 60 MPH IN OPEN AREAS.
WINDS WILL GRADUALLY DIMINISH LATER THIS EVENING. ALL MOTORISTS
NEED TO EXERCISE EXTREME CAUTION WHEN TRAVELING ON AREA ROADWAYS
AND BE PREPARED FOR VERY STRONG CROSS WINDS.  MOTORISTS NEED TO
REMAIN ALERT FOR REDUCED VISIBILITY ON AREA ROADWAYS AS WELL...THE
EXTREME WIND CONDITIONS ARE CAUSING NEAR ZERO VISIBILITY AT TIMES
ALONG INTERSTATE 80 AND ALL OTHER AREA ROADWAYS.

THE COMBINATION OF THESE VERY STRONG NORTHWEST WIND AND EXTREMELY
DRY AIR WILL PROMOTE RAPID FIRE SPREAD AND EXTREME BEHAVIOR
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. ANY
FIRE THAT STARTS WILL BURN OUT OF CONTROL AND BE EXTREMELY
DIFFICULT IF NOT IMPOSSIBLE TO CONTROL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Oct 18, 11:12 AM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
112 PM CDT THU OCT 18 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-190000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE...
SPRINGVIEW...SPENCER...AINSWORTH...BASSETT...ONEILL...OSHKOSH...
HYANNIS...MULLEN...THEDFORD...DUNNING...TAYLOR...BURWELL...
BARTLETT...ARTHUR...TRYON...STAPLETON...BROKEN BOW...CHAPPELL...
BIG SPRINGS...OGALLALA...GRANT...NORTH PLATTE...IMPERIAL...
HAYES CENTER...CURTIS...EUSTIS...CODY...MERRIMAN...KILGORE
112 PM CDT THU OCT 18 2012 /1212 PM MDT THU OCT 18 2012/

AT 1 PM CDT...EXTREME WIND CONDITIONS CREATING HAZARDOUS TRAVEL
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. WIND GUSTS OF 60 TO 70
MPH ARE CAUSING AREAS OF REDUCED VISIBILITY AS DUST IS LOFTED
INTO THE ATMOSPHERE. LATEST OBSERVATIONS ARE REPORTING
VISIBILITIES OF A COUPLE MILES OR LESS ALONG AREA
ROADWAYS...HOWEVER LOCALIZED AREAS OF ZERO VISIBILITY HAVE BEEN
REPORTED ACROSS THE SAND HILLS REGION...NIOBRARA RIVER
VALLEY...SOUTHWEST NEBRASKA AND THE INTERSTATE 80 CORRIDOR.
CONDITIONS ON INTERSTATE 80 WEST OF BIG SPRINGS HAS BEEN
DESCRIBED AS A BROWN OUT. ALL MOTORISTS NEED TO REMAIN ALERT FOR
CHANGING VISIBILITY AND EXPECT DIFFICULT IF NOT IMPOSSIBLE DRIVING
CONDITIONS.

JACOBS
Local storm report, Oct 18, 11:16 AM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
116 PM CDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     DUST STORM       CURTIS                  40.63N 100.51W
10/18/2012                   FRONTIER           NE   TRAINED SPOTTER

            AT HIGHWAY 23 AND HIGHWAY 83 JUNCTION...VISIBILITY AT
            TIME OF REPORT WAS FREQUENTLY NEAR ZERO. CONDITIONS HAVE
            EXISTED FOR APPROXIMATELY ONE HOUR WITH NEAR OR ZERO
            VISIBILITIES AND DANGEROUS TRAVEL CONDITIONS.

&&

CARMEL
Local storm report, Oct 18, 11:42 AM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
142 PM CDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     NON-TSTM WND DMG BASSETT                 42.58N 99.54W
10/18/2012                   ROCK               NE   EMERGENCY MNGR

            REPORTS OF TREES DOWN IN BASSETT.

&&

SJACOBS
Local storm report, Oct 18, 12:20 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
220 PM CDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     WILDFIRE         5 SW SUTHERLAND         41.11N 101.19W
10/18/2012                   LINCOLN            NE   EMERGENCY MNGR

            LARGE FIRE SOUTHWEST OF SUTHERLAND. ESTIMATED LOCATION.
            EM REPORTS STRUCTURES LOST.

&&

SJACOBS
Local storm report, Oct 18, 12:40 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST 8 ESE LISCO             41.46N 102.48W
10/18/2012  E51.00 MPH       GARDEN             NE   MESONET

            PEAK WIND GUST.

1012 AM     NON-TSTM WND GST VALENTINE               42.87N 100.55W
10/18/2012  M67.00 MPH       CHERRY             NE   ASOS

            PEAK WIND GUST AT MILLER FIELD IN VALENTINE. MAXIMUM
            SUSTAINED WIND WAS 47 MPH AT 1031 AM.

1115 AM     NON-TSTM WND GST ONEILL                  42.46N 98.65W
10/18/2012  M64.00 MPH       HOLT               NE   AWOS

            PEAK WIND GUST.

1128 AM     NON-TSTM WND GST 3 ENE NORTH PLATTE      41.15N 100.72W
10/18/2012  M62.00 MPH       LINCOLN            NE   ASOS

            PEAK WIND GUST AT LEE BIRD FIELD IN NORTH PLATTE. MAXIMUM
            SUSTAINED WIND SPEED 49 MPH AT 1116 AM.

1130 AM     NON-TSTM WND GST 3 E BIG SPRINGS         41.06N 102.02W
10/18/2012  M70.00 MPH       KEITH              NE   MESONET

            PEAK WIND GUST.

1143 AM     NON-TSTM WND GST IMPERIAL                40.52N 101.64W
10/18/2012  M62.00 MPH       CHASE              NE   ASOS

            PEAK WIND GUST AT THE IMPERIAL MUNICIPAL AIRPORT. MAXIMUM
            SUSTAINED WIND WAS 48 MPH AT 903 AM.

1143 AM     NON-TSTM WND GST BROKEN BOW              41.41N 99.64W
10/18/2012  M53.00 MPH       CUSTER             NE   ASOS

            PEAK WIND GUST AT THE BROKEN BOW MUNICIPAL AIRPORT.
            MAXIMUM SUSTAINED WIND SPEED WAS 53 MPH AT 1018 AM.

1145 AM     NON-TSTM WND GST 3 E OGALLALA            41.13N 101.66W
10/18/2012  M66.00 MPH       KEITH              NE   MESONET

            PEAK WIND GUST.

1155 AM     NON-TSTM WND GST THEDFORD                41.98N 100.57W
10/18/2012  M58.00 MPH       THOMAS             NE   AWOS

            PEAK WIND GUST.

1155 AM     NON-TSTM WND GST OGALLALA                41.13N 101.72W
10/18/2012  M63.00 MPH       KEITH              NE   AWOS

            PEAK WIND GUST.

1157 AM     NON-TSTM WND GST 6 E SPRINGVIEW          42.83N 99.63W
10/18/2012  M59.00 MPH       KEYA PAHA          NE   MESONET

            PEAK WIND GUST.

1158 AM     NON-TSTM WND GST CRESCENT LAKE NWR       41.74N 102.41W
10/18/2012  M60.00 MPH       GARDEN             NE   MESONET

            PEAK WIND GUST.

1200 PM     NON-TSTM WND GST 6 ESE OSHKOSH           41.38N 102.24W
10/18/2012  M62.00 MPH       GARDEN             NE   MESONET

            PEAK WIND GUST.

1200 PM     NON-TSTM WND GST 7 SE CHAPPELL           41.02N 102.37W
10/18/2012  M61.00 MPH       DEUEL              NE   MESONET

            PEAK WIND GUST.

1205 PM     NON-TSTM WND GST 14 N JOHNSTOWN          42.78N 100.06W
10/18/2012  M53.00 MPH       BROWN              NE   MESONET

            PEAK WIND GUST.

0135 PM     NON-TSTM WND GST AINSWORTH               42.55N 99.86W
10/18/2012  M64.00 MPH       BROWN              NE   AWOS

            PEAK WIND GUST.

&&

CARMEL
Local storm report, Oct 18, 12:47 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
247 PM CDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND DMG BROKEN BOW              41.41N 99.64W
10/18/2012                   CUSTER             NE   PUBLIC

            SIGN BLOWN OVER IN BROKEN BOW AT AG LAND ATV AT
            APPROXIMATELY 900 AM. DELAYED REPORT WHICH WAS RELAYED
            THROUGH FACEBOOK.

&&

CARMEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Keith

When
October 18, 2:10 PM MST to 8:00 PM MST
Where
Keith forecast zone
Injuries
3 direct, 0 indirect
Property damage
$1.0 million
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

A wildfire started about one mile north of Interstate 80 near Paxton that was fanned by high winds. The high winds caused the wildfire to quickly spread southeast, crossing Interstate 80 and then burning for an additional 12 miles southeast into northeast Perkins County. The wildfire reached up to 1.5 miles wide. The wildfire destroyed two occupied homes, one abandoned home and various outbuildings were destroyed as well. In addition to building structures the wildfire destroyed several pieces of farm implements, while several power poles and culverts were damaged. The area burned was estimated at 10,000 acres of farm flat and rolling hills. Three firemen developed eye problems with one treated for an unknown illness. The wildfire led to evacuation orders for those in the path of the wildfire from east of Paxton to the south edge of the Keith-Perkins County Line in the southeast.

Wildfire, Perkins

When
October 18, 2:10 PM MST to 8:00 PM MST
Where
Perkins forecast zone
Injuries
3 direct, 0 indirect
Property damage
$50,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

A wildfire fanned by high winds that initiated in Keith County caused a wildfire to quickly spread southeast, crossing Interstate 80 and then burning for an additional 12 miles southeast into northeast Perkins County. The wildfire reached up to 1.5 miles wide. The wildfire destroyed two occupied homes, one abandoned home and various outbuildings were destroyed as well. In addition to building structures the wildfire destroyed several pieces of farm implements, while several power poles and culverts were damaged. The area burned was estimated at 10,000 acres of farm flat and rolling hills. Three firemen developed eye problems with one treated for an unknown illness. The wildfire led to evacuation orders for those in the path of the wildfire from east of Paxton to the south edge of the Keith-Perkins County Line in the southeast.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409617, 409618.